Hi! everybody, I want to share an unusual case that I had last night.
7M old Asian male was seen at our ED the night before with an local
allergic reaction to a mosquitoe bite on the face. Patient was treated in
the ED with s/c epinephrine and IM Benadryl and sent home on PO benadryl
and keflex. Patient did well, swelling to the face resolved nicely and
patient was fine all day. Mother put him to bed and he woke up with a
hoarse voice a croupy cough and stridor.
On arrival at the ED vitals were stable, child had obvious croup and
inspiratory stridor, was somewhat fussy. Slight swelling to the left side
of the face and a small denuded area on the left cheek with mild
surrounding swelling. Physical exam was otherwise unremarkable. Lung sounds
obscured by stridor.
I gave the child an IM shot of dexamethasone and some racemic epinephrine.
Stridor resolved immediately. About 20 to 30 minutes laster mother became
concerned that the child was becoming pale. On exam the patient was
mottled and peripheries were cold and the the face was dusky. Lungs had
good air entry, stridor was not appreciated, no or in hidsight possible
minimal wheeze at this time. Patient was afebrile (and had been afebrile
all through). Clinically patient appeared to be in shock and appeared
septic. AT this stage blood pressure was good (112/56). Patient was
immediately transferred to the resucitation bay, two IV's were sited,
accucheck was 260, VBG: pH 7.08, CO2 38, CBC (WCC 26) Chem 8 unremarkable.
Cultures were drawn.At this point I was unsure what was going on. Patient
had a denuded area on the cheek suggestive of a staph lesion (or an insect
bite) ? r/o toxic shock syndrome, patient had swelling to the face that had
improved on antibiotics ? septic baby. I elected to treat with rocephin
and vancomycin. CXR: normal heart size, under pentrated film, no obvious
infilterates/ pneumothorax. 2 fluid boluses were given, blood pressure
appeared to stabilise, patient then started to wheeze, this improved with
ventolin. Case discussed with intensivist, possibility of an anaphylactic
reaction was brought up although the only meds given in the ED were the
racemic epineprine and dexamethasone prior to the child deteriorating.
This was plausible so patient was given s/c epineprine and IV solumedrol.
Patient's color had begun to improve after the fluid boluses and the child
was awake and fighting. Shortly prior to transfer to the ICU, patient again
started having increasing respiratory distres, ventolin was agian provided
although at this stage I could hear more crackles than wheeze. En route to
the ICU patient started to spew blood tinged sputum (pulmonary edema) and
the patient had to be intubated immediately in the ICU.
It seems in retrospective that the croup must have been caused by laryngeal
edema secondary to most likely culprit: Keflex and the rocephin aggravated
1.Why did this child have no other signs of an allergic reaction on
presentation i.e. no rash, urticaria, facial swelling ? because he was on
benadryl. Obviously in retrospective rocephin aggravated matters.
2. Why did the child deteriorate so suddenly after steroids and racemic
epinephrine? You would have expected the opposite reaction. The child ought
to have improved.
For more information, send mail to [log in to unmask] with the message: info PED-EM-L
The URL for the PED-EM-L Web Page is: